Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at May 22, 2009, 11:18 AM MDT for Doña Ana County, New Mexico. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2009, 11:18 AM MDT (17:18 UTC)
- Expired
- May 22, 2009, 12:45 PM MDT
- In force
- 87 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 86 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 5.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 221718 FFWEPZ NMC013-221845- /O.NEW.KEPZ.FF.W.0001.090522T1718Z-090522T1845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 1118 AM MDT FRI MAY 22 2009 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 1245 PM MDT * AT 1112 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HATCH COUNTY EMERGENCY MANAGEMENT REPORTS FLOODING IN THE RODEY COMMUNITY SOUTHEAST OF HATCH AND FLOODING ALONG HIGHWAY 185. IN ADDITION HEAVY RAIN ON INTERSTATE 25 IS CAUSING VERY SLICK ROADWAYS AND NUMEROUS ACCIDENTS HAVE BEEN REPORTED BY LAW ENFORCEMENT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3268 10724 3278 10677 3250 10664 3237 10709 $$ 20
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:12 AM MDT, 8 hours 6 minutes earlier.
Area forecast discussion, May 22, 3:12 AM MDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 312 AM MDT FRI MAY 22 2009 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS NEW MEXICO AND WESTERN TEXAS TODAY AND SATURDAY CAUSING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION. LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH A FEW STORMS. WESTERLY WINDS WILL BRING WARMER AND MOSTLY DRY WEATHER SUNDAY AND EARLY NEXT WEEK. ANOTHER LOW PRESSURE SYSTEM TO THE WEST MAY PRODUCE A FEW SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY. && .DISCUSSION... RATHER COMPLEX SITUATION EXISTS ACROSS THE SOUTHWESTERN U.S. EARLY THIS MORNING. IT NOW APPEARS PRIMARY UPPER LOW CIRCULATION CENTER IS IN THE PROCESS OF REFORMING OVER CENTRAL ARIZONA THIS MORNING WHILE AND ASSOCIATED SHORT WAVE/VORTICITY AXIS SLOWLY ROTATES NORTHWARD THROUGH THE EPZ CWA TODAY. ASSOCIATED DYNAMIC LIFT AND COOLING ALOFT WILL KEEP AIR MASS DESTABILIZED WITH CAPES THIS AFTERNOON AROUND 1000 J/KG. CONTINUED INFLOW OF MOIST AIR MASS IN ADVANCE OF THE LOW WILL ALSO SUSTAIN PRECIPITABLE WATER AMOUNTS ABOVE AN INCH INTO THIS AFTERNOON. COMBINATION OF LIFT...INSTABILITY AND MOISTURE SHOULD THEREFORE GENERATE MORE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING. DEEP MOISTURE AND WEAK FLOW ALOFT ALSO INDICATES LITTLE ENTRAINMENT MEANING LOCALLY HEAVY RAINS ARE AGAIN POSSIBLE...YESTERDAY OVER AN INCH OF RAIN FELL IN LESS THAN AN HOUR OVER VERY ISOLATED AREAS. HEAVIEST RAINS SHOULD FALL EAST OF THE RIO GRANDER WHERE DEEPER LIFT AND MOISTURE WILL COEXIST. IN ADDITION WITH COOLING ALOFT TAKING PLACE WET BULB ZERO HEIGHTS WILL DROP TO AROUND 8000 FEET AGL TODAY SO AT LEAST SMALL HAIL MAY STILL OCCUR WITH ISOLATED CELLS. UPPER LOW CENTER WILL DRIFT VERY SLOWLY NORTHEASTWARD ACROSS ARIZONA TODAY AND SATURDAY MORNING WHILE VORTICITY AXIS GRADUALLY LIFTS TO THE NORTH. THESE CHANGES WILL RESULT IN WINDS DEVELOPING MORE OF A WESTERLY COMPONENT ALOFT WHILE RESIDUAL MOISTURE REMAINS AT LOWER LEVELS. LIFT AHEAD OF TROUGH AND CAPES AROUND 1000 J/KG SHOULD THEREFORE GENERATE SCATTERED CONVECTION AGAIN ON SATURDAY. HOWEVER BY SUNDAY ZONAL FLOW AND SHORT WAVE RIDGING SHOULD BRING WARMER MOSTLY DRY WEATHER FOR THE REMAINDER OF THE HOLIDAY WEEKEND. MODELS REMAIN CONSISTENT IN MOVING ANOTHER CLOSED LOW INTO SOUTHERN CALIFORNIA BY TUESDAY WITH BACK DOOR FRONT ENTERING THE CWA FROM THE EAST LATE WEDNESDAY OR THURSDAY. THUS A FEW STORMS SEEM POSSIBLE LATER PERIODS. && .AVIATION... A LOW PRESSURE SYSTEM WILL MOVE ACROSS ARIZONA AND NEW MEXICO TODAY AND SATURDAY CAUSING SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS. LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH A FEW STORMS. AS A RESULT THERE WILL BE SCATTERED MVFR CEILINGS AND VISIBILITIES WITH ISOLATED IFR CONDITIONS TODAY THROUGH SATURDAY AFTERNOON. && .FIRE WEATHER... A LOW PRESSURE SYSTEM WILL MOVE ACROSS ARIZONA AND NEW MEXICO TODAY AND SATURDAY CAUSING SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS. LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH A FEW STORMS. THE WIDESPREAD RAINS COMBINED WITH BELOW NORMAL TEMPERATURES WILL RESULT IN REDUCED FIRE DANGERS THROUGH THE WEEKEND. WESTERLY WINDS WILL BRING WARMER MOSTLY DRY WEATHER WITH LOWER HUMIDITIES EARLY NEXT WEEK BUT ANOTHER LOW PRESSURE SYSTEM TO THE WEST MAY PRODUCE A FEW SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 77 59 81 60 86 / 50 40 30 20 10 SIERRA BLANCA TX 74 56 79 56 82 / 50 40 30 20 10 LAS CRUCES 77 57 80 58 84 / 50 40 30 20 10 ALAMOGORDO 77 56 78 58 82 / 60 50 40 30 20 CLOUDCROFT 57 41 61 41 64 / 60 60 50 30 20 TRUTH OR CONSEQUENCES 74 56 77 58 83 / 50 50 30 20 10 SILVER CITY 68 48 71 51 75 / 50 40 40 20 10 DEMING 77 56 81 57 84 / 40 30 30 20 10 LORDSBURG 77 56 78 58 82 / 30 30 30 20 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH
Hazardous weather outlook, May 22, 5:06 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 506 AM MDT FRI MAY 22 2009 NMZ022>025-030>032-TXZ055-056-231230- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 506 AM MDT FRI MAY 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINS WITH RAINFALL AMOUNTS GREATER THAN AN INCH CAUSING FLOODING OVER ISOLATED LOCATIONS. SMALL HAIL MAY ALSO OCCUR WITH A FEW STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY WITH ISOLATED STORMS PRODUCING HEAVY RAINS AND HAIL. MOSTLY DRY WEATHER SUNDAY THROUGH TUESDAY WITH ISOLATED SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY PRIMARILY TO REPORT HEAVY RAIN AND FLOODING. ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:43 AM MDT | Areal Flood Advisory | EPZ | Sierra | 2 hr |
| May 22, 11:48 AM MDT | Areal Flood Advisory | EPZ | Sierra | 6 hr |
| May 22, 4:55 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 110 min |
| May 22, 5:01 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna | 119 min |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.